Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 179, NWS Indianapolis, IN

August 26, 2005Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 26, 2005, 3:46 PM EST for Knox County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2005, 3:46 PM EST (20:46 UTC)
Expired
Aug 26, 2005, 4:30 PM EST
In force
44 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Knox County, IN

The radar

The Evansville,IN radar (KVWX), 39 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 10:55 AM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 262046
SVRIND
INC083-262130-
/O.NEW.KIND.SV.W.0179.050826T2046Z-050826T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
346 PM EST FRI AUG 26 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KNOX COUNTY IN SOUTHWEST INDIANA
  THIS INCLUDES THE CITY OF VINCENNES

* UNTIL 430 PM EST

* AT 340 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 23 MILES WEST OF DECKER...OR
  ABOUT 24 MILES WEST OF VINCENNES...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DECKER AROUND 410 PM EST
  MONROE CITY AROUND 425 PM EST

LAT...LON 3869 8755 3851 8768 3843 8775 3847 8762
      3853 8747 3855 8728 3871 8730

$$

CO
2 follow-up statements
000 
WWUS53 KIND 262105
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
405 PM EST FRI AUG 26 2005

INC083-262130-
/O.CON.KIND.SV.W.0179.000000T0000Z-050826T2130Z/
KNOX-
405 PM EST FRI AUG 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EST FOR
SOUTHERN KNOX COUNTY...

AT 402 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES WEST OF DECKER...OR
ABOUT 15 MILES SOUTHWEST OF VINCENNES...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DECKER AROUND 415 PM EST
  MONROE CITY AROUND 425 PM EST
  WHEATLAND AROUND 430 PM EST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EST FRIDAY
EVENING FOR SOUTHWEST INDIANA.

LAT...LON 3869 8755 3851 8768 3843 8775 3847 8762
      3853 8747 3855 8728 3871 8730

$$

CO
000 
WWUS53 KIND 262129
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
429 PM EST FRI AUG 26 2005

INC083-262139-
/O.EXP.KIND.SV.W.0179.000000T0000Z-050826T2130Z/
KNOX-
429 PM EST FRI AUG 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KNOX COUNTY EXPIRES
AT 430 PM EST...


LAT...LON 3869 8755 3851 8768 3843 8775 3847 8762
      3853 8747 3855 8728 3871 8730

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:15 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 26, 1:15 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
115 PM EST FRI AUG 26 2005

.DISCUSSION...FCST FOCUS ON RAIN CHCS AND TEMPS NEAR
TERM...HURRICANE KATRINA NOW BECOMING SOMETHING TO WATCH FOR NEXT
WEEKS FCST.

BASED UPON LAST NIGHTS ACTIVITY AND LATEST RADAR AND SATELLITE
TRENDS...FEEL THAT A BLEND OF GFS/ETA IS THE WAY TO GO OVERNIGHT.

IN A NUTSHELL, FORCING IN THE FORM OF MODEST WAA/ISENTROPIC LIFT
WILL PERSIST AHEAD OF THE APPROACHING LONGWAVE TROUGH. SHORTWAVE
EVIDENT ACROSS IA WILL TRACK EAST OVERNIGHT. A SECOND, STRONGER WAVE
WAS ACROSS WY WITH STILL MORE ENERGY WELL BACK ACROSS SW CANADA. ALL
COULD IMPACT OUR WX OVER THE NEXT FEW DAYS.

TONIGHT...AS MENTIONED A RATHER BROAD AND MODEST AREA OF WAA AND
ISENTROPIC ASCENT SHOULD AID IN ADDITIONAL SHOWER AND THUNDERSTORM
DEVELOPMENT OVERNIGHT. BASED UPON APPROACHING COMPLEX OF STORMS
ACROSS S. IL...FEEL THE HIGHEST CHCS ACROSS THE SOUTH ARE WARRANTED.
SEVERE CHCS APPEAR MINIMAL GIVEN MODEST DEEP LAYER SHEAR AND (AT THE
MOMENT) CAPE OF LESS THAN 1000 J/KG.

SATURDAY...EXPECT SCATTERED PRECIP TO LINGER ACROSS THE EAST WITH
SOME IMPROVEMENT IN CEILINGS/VISIBILITIES EXPECTED BY AFTERNOON AS
WINDS BECOME MORE WESTERLY. SECONDARY ENERGY NOW ACROSS WY MAY
COMBINE WITH PEAK HEATING TO TRIGGER ISOLATED/WIDELY SCT PRECIP
ACROSS THE SOUTH LATER SATURDAY...SO BETTER CHCS FOR PRECIP WOULD
OCCUR IN THE AM...WITH RE-DEVELOPMENT WITH LOWER COVERAGE SAT PM.

SAT NIGHT..MAIN FRONT NOW FCST TO HANG UP ACROSS OR NW OF THE CWA.
THIS WOULD KEEP HIGH DEWPOINTS IN THE CWA WITH WEAK SFC WINDS AND
DECREASING CLDS. THIS COULD LEAD TO NOTABLE FOG FORMATION IF THIS
DID OCCUR.  BY SUNDAY...MAIN FRONT WILL SAG INTO THE CWA...LOW LEVEL
THERMAL RIDGE REMAINS IN PLACE AND IF MOISTURE VALUES ARE AS HIGH AS
SOME MODELS ARE FCSTNG...COULD SEE AN ISOLATED STORM DEVELOP ALONG
THE FRONT BY LATE DAY...STAY TUNED.

BEYOND SUN...LATEST GFS MODEL SHOWS KATRINA TAKING DIRECT AIM AT
CENTRAL IN BY TUES. HOWEVER, ENSEMBLE MEANS SUGGEST THIS IS AN
ANOMALY WITH OFFICIAL TRACK STILL SE OF THE STATE. TRENDS SUGGEST
THIS STORM MAY IMPACT OUR WX NEXT WEEK. CONSENSUS FAVORS A DRY FCST
FOR NOW BUT WILL WATCH FOR ADDITIONAL TRENDS.

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CO
Hazardous weather outlook, Aug 26, 3:15 PM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
315 PM EST FRI AUG 26 2005

INZ021-028>031-035>049-051>057-060>065-067>072-271100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
315 PM EST FRI AUG 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS EVENING TONIGHT.

WEATHER HAZARDS EXPECTED:

LIGHTNING
HAIL
WINDS

DISCUSSION:

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED ACROSS ALL OF CENTRAL
INDIANA THIS EVENING AND TONIGHT. A LINE OF THUNDERSTORMS MAY
PRODUCE DAMAGING WINDS...MAINLY SOUTHWEST OF A TERRE HAUTE TO
BEDFORD LINE THIS EVENING. THE STRONGEST ACTIVITY IS EXPECTED FROM
LATE THIS AFTERNOON INTO THIS EVENING. THE THREAT FOR ANY SEVERE
WEATHER SHOULD DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM ACTIVITY IS ALSO EXPECTED SATURDAY AND SATURDAY
NIGHT. AT THIS TIME...IT APPEARS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS STILL NOT EXPECTED TODAY OR TONIGHT. IN
ADDITION...SEVERE WEATHER SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE
STATEMENTS REGARDING THE SEVERE THREAT ON SATURDAY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JAS

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.